Winter Storm, Bennington
- When
- November 17, 12:00 AM EST to 9:00 AM EST
- Where
- Bennington forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A strong nor'easter developed off Cape Hatteras on November 16. The low pressure center then slowly moved north along the coast, reaching Cape Cod by late November 17.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong nor'easter developed off Cape Hatteras on November 16. The low pressure center then slowly moved north along the coast, reaching Cape Cod by late November 17. At the same time, a shallow layer of arctic air bled south from eastern Canada. This air was cold enough to produce a heavy wintery mix of precipitation during a good portion of the storm across extreme southern Vermont. Initially the precipitation fell primarily as snow across the county, with 2-4 inches of accumulation reported. As warmer air moved in overhead, the precipitation changed to sleet, then freezing rain. Freezing rain produced up to half an inch of ice accretion on most surfaces. The combination of the snow, sleet and ice, winds gusting over 30 mph, and the fact that some trees still had leaves on them, resulted in many downed trees and powerlines. There were numerous power outages, especially from Arlington to the New York State line. Travel conditions were poor as well. Temperatures finally rose above freezing later on Sunday morning, putting an end to the winter storm. Some minor additional snowfall accumulations were noted on the back side of the storm late on Sunday into early Monday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 16, 3:35 PM EST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 335 PM EST SAT NOV 16 2002 .DISC... PCPN SLIDING INTO SRN PRTN OF THE CWA ATTM. FRZG RN AND SLEET ACRS THE XTRM SRN PTN OF THE CWA WITH SM LGT SNW INTO THE CAPTL RGN AS FAR N AS GFL. TEMPS ARE AOB 30 FROM ALB N AND ARND 32 AT POU. AQW COMING IN AT 35 WITH A 3 DEG JUMP DURG THE PAST HR. ...MAIN CONCERNIG TO BE ICING... .SHORT TERM... WITH THIS PACKAGE WILL HOIST A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY FOR THE CWA. WL ISSUE AN ADVISORY FOR ULTSER DUTCHESS AND LITCHFIELD WITH A WINTER STORM WARNING FOR THE REMAINDER OF THE CWA. ICING WILL BE THE MAIN PROBLEM OVERNIGHT INTO SUNDAY. POSBLTY EXIST FOR .25 TO .50 INCH OF ICE WITH ISOLATED HIGHER AMNTS IF HEFTY QPF NMBRS VERIFY ACRS THE RGN. MN PBLM WITH THE FCST IS THE POOR HNDLG OF THE STRM SYSTM AND THE ASSOC LLVL AND MID LLVL THERMAL PROFILES. MDLS ARE OFF AND VARY GREATLY ACRS THE RGN. DID A 18Z RAOB RUN AND HAD A 963MB TEMP OF -6.0C WHILE THE 12Z MDLS GAVE THE FOLLOWING VALUES NGM +1.2C AT 966MB ETA -0.8C AT 964MB AND THE AVN AT -0.9C AT 962 MB. THE NUMBERS ALSO VARY AT H8 WITH ONLY THE ETA BEING CLDR. THE TREND HAS BN TWDS THE CLDR VALUES OF THE AVN MOS NMBRS WHICH ARE AT LEAST IN THE BALLPARK FOR THE TEMPS ACRS THE RGN TDY. THE OTHER MDLS HAVE BEEN WAY OFF. LATEST MDL RUNS A TAKING ON A MORE EASTERLY POSITION ON THE SFC TRACK OF THE LOW AND KP THE CWA UNDER A N TO NE FLW. MDLS WARM UP THE LLVL AND MLVLS AND I CANT SEE HOW THIS IS POSSIBLE. MAJORITY OF MDLS ALL HV FRZG/FRZN PCPN CHNG OVR TO RN TNGT. WL GO WITH THE MINORITY AND KP THE RGN UNDER THE CLDR AIRMASS AND MAINTAIN A FRZG RN EVENAT ACRS THE CWA. POSSIBILITY EXIST FOR .25 OR BETTER OF ICE ACCREATION BY MRNG WITH THE N CNTRY FAIRING THE WORST AND ABT .10 ACRS THE MID HUDSON VALLEY INTO CT. NCEP DISCS LN TWDS THIS SCENARIO AS DID WWE DISC. LK THE WWE TRACK OF THE LOW AND HV USED THIS AS BASIS FOR FCST. MDLS DO NOT DPN THIS INITIAL LOW QUICKLY UNTIL ITS UP IN THE GLF OF ME AND DO DPN SCNDRY LO AS IT TRAVELS TEH SAEM PATH UP THE COAST. WRAP AROUND PCPN MAY BECM SGNFCNT ACRS THE N CTRY LT SUNDAY AS FRZG PCPN CHNGS BACK OVER TO SNW WITH A GRADUAL CHNGOVR ACRS THE MHWK VLY CPTL RGN INTO SRN VT AND THE BERKS. MAY SEE SM ACCUM SNWS HERE AS WELL BUT FOR THE TIME BEING WL JUST MENT LTL ACCUM PSBL AS MOST OF TIME WAS SPENT ON H12-H24. HV DISMISSED THE FWC/MEX NMBRS AND WENT WITH THE AVN AND ACTUALLY COOLED THEM DWN A DEG OR TWO ACRS THE RGN BASED ON 18Z SNDG AND CURRENT OBS. WSETA ALSO SHWG WEDGE OF CLDR AIR SLIDING SWWD ACRS THE RGN FROM SRN VT AS THE NGT PROGRESSES AND SFC TO H90 TEMPS DROP TO ALMOST -2C. AGREE WITH MDLS THAT WAA AT THE MID LVLS WILL OCCUR BUT NOT TO THE DEG THAT THEY INDICATE BUT ENOUGH THAT THE EVENT WILL NOT BE FRZN ONE FOR THE RGN UNTL LTR SUN. .LONG TERM... DID SM MINOR TWEAKING TO THE XTND NOTHING MAJOR. .HYDROLOGICAL STATUS...QPF NMBRS INDICATE GT 1.25 INCHS ACRS THE HSA WITH HIS SYS AS HI PWS ADVCT INTO THE NE. RUNOFF WILL FLW INTO STREAMS AND RIVER AND DO NOT SEE AHYDRO PBLM DVLPG ATTM WITH THESE NMBRS. UPSLOPE RGNS OF THE BERKS/CATSKILLS CUD FAIR HIER WITH QPF NMBRS BUT AGN DO NOT THNK IT WL BE A PRBLM. NEVERTHELESS, THERE ARE LIKELY TO BE SHARP RISES ON THE RONDOUT...WAPPINGERS...TENMILE...AND THE POMPERAUG...ALONG WITH A FLOW INCREASE ON THE LOWER PORTIONS OF THE HOUSATONIC. .ALY...WINTER STORM WARNING THRU SUNDAY FOR NYZ032-033-038>043-047>054- 058>061-MAZ01-VTZ013-014. WINTER WEATHER ADVISORY THRU SUNDAY FOR NYZ063>066-CTZ01
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 449 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... HEAVY FREEZING RAIN IS POSSIBLE TONIGHT FROM THE CATSKILLS NORTHWARD TO THE WESTERN ADIRONDACKS AND EAST INTO SOUTHERN VERMONT AND ACROSS THE CAPITAL DISTRICT INTO BERKSHIRE COUNTY. THERE IS THE POTENTIAL FOR HALF AN INCH OR MORE OF ICE ON POWER LINES AND TREES. A WINTER STORM WATCH HAS BEEN POSTED FOR THOSE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THOUGH SEVEN... HEAVY FREEZING RAIN MAY LINGER TO MID MORNING SUNDAY FROM THE ADIRONDACKS TO SOUTHERN VERMONT...BUT FREEZING RAIN WILL CHANGE TO RAIN BEFORE NOON. THE WINTER STORM WATCH WAS EXTENDED INTO SUNDAY MORNING IN THESE AREAS. AFTER SUNDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322757, 5322758.